Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 222, NWS Mobile, AL

July 21, 2005Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 21, 2005, 2:12 PM CDT for Washington County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2005, 2:12 PM CDT (19:12 UTC)
Expired
Jul 21, 2005, 2:45 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Washington County, AL

The radar

The Mobile radar (KMOB), 77 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 7.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 350 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
350 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 211913
SVRMOB
ALC129-211945-
/O.NEW.KMOB.SV.W.0222.050721T1912Z-050721T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
212 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA

* UNTIL 245 PM CDT

* AT 203 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAWTHORN...OR ABOUT 11 MILES SOUTHEAST OF CHATOM. THIS STORM WAS
  NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HAWTHORN BY 240 PM CDT
  SEABOARD AND TOPTON BY 245 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3133 8795 3149 8802 3141 8829 3121 8818

$$
1 follow-up statement
000 
WWUS54 KMOB 211926
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT THU JUL 21 2005

ALC129-211945-
/O.CON.KMOB.SV.W.0222.000000T0000Z-050721T1945Z/
WASHINGTON AL-
223 PM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM CDT FOR
CENTRAL WASHINGTON COUNTY...

AT 215 PM CDT...LOCAL LAW ENFORCEMENT REPORTED THIS CLUSTER OF    
THUNDERSTORMS WAS PRODUCING HEAVY RAINFALL AND CAUSING STREET 
FLOODING IN ADDITION TO POTENTIALLY DAMAGING WINDS IN EXCESS OF 60 
MPH. RADAR ESTIMATE OF HOURLY RAINFALL IS UP TO 3 INCHES PER 
HOUR...AND SINCE THE STORM IS MOVING SO SLOWLY...MORE FLOODING IS 
POSSIBLE IN THESE AREAS. THIS STORM WAS LOCATED NEAR HAWTHORN...OR 
ABOUT 13 MILES SOUTHEAST OF CHATOM. THIS STORM WAS MOVING SLOWLY 
SOUTHWEST.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUNFLOWER...TOINETTE...8 MILES SOUTHWEST OF CORTELYOU AND 8 MILES
  SOUTHWEST OF WAGARVILLE BY 245 PM CDT

LAT...LON 3133 8795 3149 8802 3141 8829 3121 8818

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:15 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jul 21, 3:15 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
315 AM CDT THU JUL 21 2005

.SYNOPSIS...ANOTHER STEAMY SUMMER FORECAST IN THE WORKS...WITH
AFTERNOON HEAT INDICES A POSSIBLE PROBLEM OVER THE WEEKEND.
CURRENTLY...THOUGH...UPPER RIDGE WAS CENTERED OVER THE WESTERN
US...WITH RIDGE-LINES STRETCHING EAST AND WEST. ONE COULD SAY MOST
OF THE CONUS WAS UNDER THIS RIDGE. A FEW WIGGLES ARE WORKING THEIR
WAY THROUGH THE FLOW...WITH ONE CURRENTLY OVER THE LOWER MISSISSIPPI
RIVER VALLEY AND WESTERN SOUTHEAST CONUS. ALSO HAVE ANOTHER WIGGLE
WORKING ITS WAY WEST OVER THE NORTHEASTERN GULF OF MX. LITTLE
REFLECTION OF THIS LATTER WIGGLE...SO DONT BELIEVE IT IS A TROPICAL
WAVE. SURFACE HIGH PRESSURE STRETCHED ACROSS THE SOUTHEASTERN THIRD
OF THE CONUS. AIRMASS IS QUITE MOIST...WITH NEIGHBORING OFFICES
REPORTING 1.8 TO 2.1 OF PRECIP H20. THERE IS A DRY SLUG...THOUGH
RUNNING FROM ALONG THE CAROLINA SEABOARD...TOT HE CENTRAL GULF OF
MX. KJAX IS THE ONLY UPPER AIR STATION CATCHING THINS DRY
SLOT...REPORTING PRECIP H20 AMOUNTS NEAT 1.5. GOES SOUNDER IMAGERY
SHOW THAT THE GULF OF MX END OF THIS DRY SLUG IS WORKING ITS WAY
WEST OVER THE NORTHERN GULF.

&&

.SHORT TERM (TODAY AND TONIGHT)...LATEST WV/IR LOOPS CONTINUE TO
SHOW WEAK BOUNDARY FROM EARLIER SEABREEZE CIRCULATION OVER FL
TRACKING WEST OVER THE NE GULF GIVING WAY TO SCATTERED CONVECTION
MOSTLY OFFSHORE SOUTH OF AQQ. OVER MUCH OF THE SOUTHEAST AND CENTRAL
GULF STATES DEEP RIDGE REMAINS IN PLACE WITH BEST MOISTURE POOLED
OVER WEST CENTRAL AL STRETCHING SW OVER MUCH OF CENTRAL MS. THIS
DEEPER MOISTURE WAS NOTED OVER NORTHERN SECTIONS OF CWFA GIVING WAY
TO A FEW ISOLATED SHOWERS AND THUNDERSTORMS OVER INLAND SECTIONS OF
CWFA LATE THIS EVENING. WITH THIS DEEPER MOISTURE STILL IN PLACE
OVER MUCH OF THE NORTHERN HALF OF THE CWFA BEST CHANCE FOR
THUNDERSTORM DEVELOPMENT EARLY TODAY WILL BE TO THE NORTH AND EAST
AS WEAK SFC BOUNDARY BEGINS TO AFFECT THE REGION...AND SOUTH OVER
EASTERN SECTIONS OF THE MARINE AREA. BELIEVE AS THE DAY PROGRESSES
WEAK SEABREEZE CIRCULATION/BOUNDARY WILL DEVELOP FROM EAST TO WEST
OVER INLAND SECTIONS OF THE NWFL AND COASTAL AL GIVING WAY TO BETTER
COVERAGE CLOSER TO THE COAST. WITH THIS THE BEST GUESS FOR HEAVY
PRECIP TODAY WILL BEGIN WELL INLAND SHIFTING SOUTHWARD TOWARDS THE
COAST. OTHER SCATTERED ACTIVITY OVER THE OPEN GULF WATERS EARLY THIS
MORNING SHOULD DISSIPATED QUICKLY AS INLAND AREAS HEAT UP. TWEAKED
CURRENT FORECAST TEMPS A TAD FOR TODAY BASICALLY LEANING TOWARDS THE
WARMER MAV AND FWC GUIDANCE. CURRENT MINS LOOK CLOSE FOR TONIGHT.
/32

.LONG TERM (FRIDAY THROUGH THURSDAY)...MODELS ADVERTISING A SERIES
OF SHORTWAVES DIGGING AN UPPER TROUGH OVER THE EASTERN SEABOARD ( A
BIT FARTHER EAST FROM YESTERDAYS 00Z RUNS) THROUGH FRIDAY....WITH
WESTERN RIDGE BUILDING AND SHARPENING IN RESPONSE. ANOTHER SERIES OF
SHORTWAVES THEN FLATTEN THE WESTERN RIDGE AND HELP TO GIVE IT A
NUDGE EAST. THE RIDGE BECOMES CENTERED OVER THE SOUTHEASTERN CONUS
BY MONDAY MORN. A TROUGH FORMS OVER THE US/CA ROCKIES...THEN SHIFTS
EASTWARD TO OVER THE MISS RIVER VALLEY BY LATE WEDNESDAY. SURFACE
HIGH OVER THE EASTERN CONUS GETS SHOVED SOUTH TO OVER THE EASTERN
GULF OF MX. AS UPPER SHORTWAVES OVER THE SOUTHEASTERN CONUS/LOWER
MISS RIVER VALLEY MOVE WEST...GUIDANCE PUTS THE FA BACK INTO A DAILY
AFTERNOON SCATTERED/EVENING ISOLATED SHRA/TSRA PATTERN. THE NUMBERS
ARE A BIT HIGH THAN YESTERDAYS 00Z RUNS. QUESTION IS...WILL THE DRY
SLUGS WORK THEIR WAY ONSHORE AND LIMIT PRECIP COVERAGE. MODELS SAY
NO...AND AM TAKING A WAIT AND SEE...TAKE IT A DAY AT A TIME IN
DEALING WITH THESE DRY POCKETS.

&&

.MARINE...A LIGHT EAST TO SOUTHEAST FLOW SHOULD VEER MOSTLY SOUTH
LATER TODAY AS CONVECTION FIRES ALONG A DEVELOPING SEABREEZE FRONT.
WITH THIS SOUTHERLY WINDS OVER INLAND BAYS AND SOUNDS COULD BECOME
BREEZY AT TIMES MOSTLY IN RESPONSE TO SOME OF THE STRONGER STORMS.
THE MAIN THREAT WITH THESE STRONGER STORMS WILL BE GUSTY WINDS 20 TO
30 KNOTS...VERY HEAVY RAIN AND FREQUENT LIGHTNING. LATER IN THE PD
HIGH PRES STRETCHING FROM EAST TO WEST OVER MUCH OF THE NORTHERN
GULF WILL HELP GIVE WAY TO A LIGHT WEST TO SOUTHWEST FLOW THROUGH
EARLY NEXT WEEK. /32

&&

.FIRE WEATHER...WARM...HUMID WITH A LIGHT...GENERALLY SOUTHEASTERLY
BOUNDARY LAYER FLOW THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      91  75  92  76  93 /  60  40  60  20  50
PENSACOLA   91  76  91  78  92 /  50  40  60  20  40
DESTIN      89  78  90  79  90 /  40  30  60  20  40
EVERGREEN   92  73  93  73  94 /  60  50  70  20  50
WAYNESBORO  92  73  94  73  96 /  70  50  60  20  40
CAMDEN      91  73  94  73  95 /  70  50  60  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

16/32
MILLER/ESBENSEN
Hazardous weather outlook, Jul 21, 5:30 AM CDT, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU JUL 21 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER LEVEL DISTURBANCE WILL INTERACT WITH A HOT...MOIST AND
UNSTABLE AIRMASS TO RESULT IN THE DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS
AFTERNOON. THE MAIN WEATHER THREAT WILL BE LOCALLY HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING. SOME STORMS WILL LINGER WELL INTO
THE EVENING HOURS...THEN GRADUALLY DISSIPATE BY MIDNIGHT.

THE COMBINATION OF LIGHT TO MODERATE ONSHORE WINDS AND STRONG OUT
GOING TIDES WILL RESULT IN A MODERATE RISK OF RIP CURRENTS ALONG
AREA BEACHES THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR
EACH DAY...WITH NO SEVERE WEATHER EXPECTED. HIGH PRESSURE IS EXPECTED
TO STRENGTHEN OVER THE REGION BY THIS WEEKEND AND HELP PUSH DAYTIME
HIGHS INTO THE MID AND UPPER 90S. THE RESULTING HOT AND HUMID
CONDITIONS COULD RESULT IN SOME AREAS EXPERIENCING DAYTIME HEAT
INDICES OF 105 TO 110 DEGREES BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS SHOULD NOT BE
NECESSARY THROUGH TONIGHT.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:30 PM CDTSevere Thunderstorm WarningMOBMobile36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.